Off-label use of pentazocine and the associated adverse events among pediatric surgical patients in a tertiary hospital in Northern Nigeria : a retrospective chart review

Oshikoya, Kazeem A. and Ogunyinka, Ibrahim Abayomi and Godman, Brian (2019) Off-label use of pentazocine and the associated adverse events among pediatric surgical patients in a tertiary hospital in Northern Nigeria : a retrospective chart review. Current Medical Research and Opinion, 35 (9). pp. 1505-1512. ISSN 0300-7995

[img] Text (Oshikoya-etal-CMRO-2019-Off-label-use-of-pentazocine-and-the-associated-adverse-events)
Oshikoya_etal_CMRO_2019_Off_label_use_of_pentazocine_and_the_associated_adverse_events.pdf
Accepted Author Manuscript
Restricted to Repository staff only until 5 March 2020.

Download (1MB) | Request a copy from the Strathclyde author

    Abstract

    Background and aims: Pentazocine remains a widely used opioid pre-anesthetic medication and post-operative analgesic in low- and middle-income countries despite concerns. We assessed the adverse events (AEs) associated with off-label use of pentazocine in pediatric surgical patients and determined the possible risk factors associated with slow respiratory AEs. Method: Children ≤18 years old were administered pentazocine IM/IV as a pre-anesthetic medication or post-operative analgesic. Pertinent data including total daily dose and duration of use of pentazocine and its associated AEs were obtained from patients’ case files. Risk factors associated with slow respiratory AEs were determined using logistic regression analyses. Results: One hundred and fifty-nine patients were included with a median age of 2 years; they were mainly males (52.8%). Pentazocine was administered off-label to all patients for post-operative pain management (96.2%) or pre-anesthetic medication (3.8%). All patients experienced at least one AE with most experiencing 2–7 AEs. Rapid breathing (120; 18.7%), followed by fast pulse (101; 15.7%) and sleepiness/sedation/drowsiness (81; 12.6%) were the most common AEs. None of the demographics and clinical variables significantly predicted the risk of slow respiratory AEs. Conclusion: Off-label use of pentazocine is common and associated with multiple AEs. Care is needed as no predictors of slow respiratory AEs were observed.